Utah, 2011

Flash Flood and Damaging Wind in Utah, July 11 to 13, 2011

July 11 to 13, 2011 · NWS SLC · 4 events in 4 counties and zones

Thunderstorms formed across northern Utah again on July 13th. One of these storms produced a major flash flood near Tabiona, which resulted in one fatality, while two other deaths occurred due to lightning strikes in the Scofield area and San Rafael Desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
3
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms formed across northern Utah again on July 13th. One of these storms produced a major flash flood near Tabiona, which resulted in one fatality, while two other deaths occurred due to lightning strikes in the Scofield area and San Rafael Desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 11, 2:31 PM MST, 24 minutes earlier.

Area forecast discussion, Jul 11, 2:31 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT MON JUL 11 2011

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER UTAH AND SOUTHWEST
WYOMING THROUGH EARLY TUESDAY. A DRIER SOUTHWEST FLOW WILL PREVAIL
ACROSS THE REGION BY THE MIDDLE OF THE WEEK.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH
OF THE SOUTHERN HALF OF THE CWA AND PORTIONS OF EASTERN UTAH THIS
AFTERNOON. ADDITIONAL ISOLATED ACTIVITY IS NOTED ACROSS THE
NORTHERN HALF OF THE CWA. HEAVY RAINFALL HAS OCCURRED WITH SOME OF
THESE STORMS AND A FLASH FLOOD HAS ALREADY BEEN REPORTED AT
CAPITOL REEF NATIONAL PARK EARLIER THIS AFTERNOON.

SEVERAL INGREDIENTS HAVE COME TOGETHER TO PROVIDE A CONTINUING
THREAT OF HEAVY RAINFALL THROUGH THE AFTERNOON AND INTO THE
EVENING...FOCUSING ON SOUTHERN AND CENTRAL UTAH. A VERY MOIST
AIRMASS...WITH PWS ABOVE 1 INCH...REMAINS IN PLACE ACROSS MUCH OF
THE STATE. WEAK WIND PROFILES ACROSS THE SOUTHERN/EASTERN PORTIONS
OF THE STATE SUPPORT SLOW MOVING THUNDERSTORMS.
ADDITIONALLY...SEVERAL WEAK SHORTWAVES ARE CROSSING THE AREA. THIS
COMBINATION OF WEAK STORM MOTION...MOISTURE AND LIFT IS PROVIDING
THE IMPETUS FOR ISOLATED FLASH FLOODING ACROSS THE SOUTHERN AND
EASTERN UTAH.

HIGHER SHEAR VALUES AND MODERATE INSTABILITY ARE NOTED ALONG THE
IDAHO/UTAH BORDER THIS AFTERNOON. AN ISOLATED CELL OR TWO MAY BE
CAPABLE OF BRIEF GUSTY WINDS AND SMALL HAIL BUT EXPECT MAINLY WEAK
CONVECTION ACROSS MOST OF NORTHERN UTAH.

HIGH PRESSURE WILL PUSH FURTHER EAST TUESDAY. THIS WILL HELP TO
DECREASE MOISTURE LEVELS ACROSS THE WESTERN THIRD OF UTAH BY EARLY
AFTERNOON...AND THE REMAIN OF THE STATE BY TUESDAY NIGHT. A PERIOD
OF DRY CONDITIONS IS EXPECTED THROUGH THE WEEKEND ACROSS THE
NORTH. 12Z MODELS INDICATED MONSOONAL MOISTURE MAY BEGIN TO SNEAK
BACK INTO SOUTHERN UTAH SUNDAY INTO MONDAY. INCREASED POPS A BIT
ACROSS THE SOUTHERN MOUNTAINS AND OTHER AREAS OF EXTREME SOUTHERN
UTAH DURING THIS PERIOD TO REFLECT THIS POSSIBLE PATTERN CHANGE.

&&

.AVIATION...PREDOMINANT VFR CONDITIONS WITH SOUTH WINDS EXPECTED TO
PERSIST AT KSLC THROUGH THE PERIOD. HOWEVER...OUTFLOW FROM NEARBY
THUNDERSTORMS WILL LIKELY MAKE WINDS ERRATIC AT TIMES DURING THE
22-04Z TIMEFRAME. THERE IS A 30 PERCENT CHANCE OF A THUNDERSTORM
DIRECTLY IMPACTING THE TERMINAL DURING THIS TIME.

&&

.FIRE WEATHER...THE VERY MOIST AIRMASS OVER THE FIRE DISTRICT HAS
ALLOWED SCATTERED AND THUNDERSTORMS TO DEVELOP ONCE AGAIN THIS
AFTERNOON...PRIMARILY OVER SOUTHERN UTAH. THIS MOISTURE WILL REMAIN
OVER THE STATE THROUGH TOMORROW...THOUGH AFTERNOON CONVECTION WILL
PRIMARILY BE CONFINED TO EASTERN UTAH. A DRIER AIRMASS WILL PUSH
INTO THE DISTRICT BY WEDNESDAY...USHERING IN A DRIER AND MORE STABLE
AIRMASS. HOWEVER...BREEZY SOUTHERLY WINDS WILL DEVELOP DURING THE
AFTERNOON HOURS...WHICH COULD RESULT IN AREAS OF FIRE WEATHER
CONDITIONS WHERE FUELS ARE DRY. THE DRY CONDITIONS ARE EXPECTED TO
CONTINUE INTO THE WEEKEND...THOUGH WINDS SHOULD WEAKEN.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/TRAPHAGAN/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 11, 7:29 AM MST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
829 AM MDT MON JUL 11 2011

UTZ001>016-019>021-517-518-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
829 AM MDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE REGION
THIS AFTERNOON AND EVENING. THE BIGGEST THREAT WITH THESE
THUNDERSTORMS WILL CONTINUE TO BE HEAVY RAIN AND LOCALIZED FLASH
FLOODING. RECREATIONALISTS VENTURING INTO SLOT CANYONS AND DRY
WASHES ACROSS SOUTHERN UTAH SHOULD BE PREPARED FOR LOCALIZED FLASH
FLOODING.

AREA RIVERS WILL CONTINUE TO RUN HIGH THROUGH TONIGHT...EVEN
THOSE BELOW FLOOD STAGE. EXTREME CAUTION IS URGED NEAR AREA
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE
NEXT SEVERAL DAYS. HOWEVER...ALL RIVERS ACROSS NORTHERN UTAH WILL
CONTINUE TO FLOW FAST AND COLD THROUGH THE WEEK.

A GRADUAL DRYING TREND WILL BEGIN TUESDAY WITH SIGNIFICANTLY
DRIER AIR SPREADING INTO THE REGION AFTER MIDWEEK. THIS DRIER
SOUTHWEST FLOW COULD BRING AN INCREASED THREAT OF HAZARDOUS FIRE
WEATHER CONDITIONS FOR THE LATTER PORTION OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Jul 11, 12:48 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
148 PM MDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/11/2011                   WAYNE              UT   PARK/FOREST SRVC

            WATER FLOWING OVER THE CAPITOL REEF NATIONAL PARK SCENIC
            DRIVE FROM THE VISITORS CENTER TO THE SLICKROCK DIVIDE
            AREA. TIME OF EVENT IS ESTIMATED.

&&

CRK
Local storm report, Jul 11, 12:51 PM MST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
151 PM MDT MON JUL 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/11/2011                   WAYNE              UT   PARK/FOREST SRVC

            WATER FLOWING OVER THE CAPITOL REEF NATIONAL PARK SCENIC
            DRIVE FROM THE VISITORS CENTER TO THE SLICKROCK DIVIDE
            AREA. TIME OF EVENT IS ESTIMATED.

0150 PM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
07/11/2011                   WAYNE              UT   PARK/FOREST SRVC

            SULPHUR CREEK IS EXPERIENCING A FLASH FLOOD. THE SCENIC
            DRIVE HAS BEEN CLOSED.

&&

CRK

The radar

The Grand Junction radar (KGJX), 215 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Emery

When
July 11, 2:55 PM MST
Where
Emery County, 17.21 mi SSE of Cleveland
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.097, -110.706

A 56-year-old man was with his family near the Wedge Overlook in the San Rafael Desert when he was struck by lightning. CPR was performed by family members and emergency personnel who responded to the scene, but he was unable to be revived and died at the scene.

Lightning, Carbon

When
July 13, 9:30 AM MST
Where
Carbon County, 15.85 mi W of Utah Railway Jct
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.793, -111.143

A fast-moving thunderstorm moved through the Scofield Scout Camp on the morning of July 13th. Lightning struck two of the scouts as they were trying to return to their campsite; one of them, a 12-year-old male, was killed. The other scout suffered burns, but survived.

Thunderstorm Wind, Utah

When
July 13, 6:30 PM MST
Where
Utah County, (Pvu)provo Muni Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
40.220, -111.720

The Provo Municipal Airport reported a maximum wind gust of 69 mph.

Flash Flood, Duchesne

When
July 13, 8:00 PM MST to 11:00 PM MST
Where
Duchesne County, 0.6 mi WNW of Tabiona to 0.69 mi NW of Tabiona
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$200,000
Reported by
Newspaper
Coordinates
40.353, -110.711

In an area already experiencing river flooding, heavy rainfall caused flash flooding near Tabiona. The primary road damage was along State Route 35, where a gulch running under the road was heavily backed up for hundreds of yards, and the pressure from the backup eventually washed out the road. The resultant damage was an area 30 feet deep and 40 feet across where the road was entirely missing.

Around 11:45 pm MDT, two vehicles drove directly into the washed out area. The occupants of the first vehicle suffered one fatality and one injury. The occupant of the other vehicle was injured.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Emery2011-07-1156MaleOutside/Open AreasDirect
Lightning, Carbon2011-07-1312MaleOutside/Open AreasDirect
Flash Flood, Duchesne2011-07-1315FemaleVehicle/Towed TrailerDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340620, 337284, 334476, 338327.